Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 13, 2005, 5:16 PM EDT for Dorchester County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 5:16 PM EDT (21:16 UTC)
- Expired
- May 13, 2005, 6:02 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Dorchester County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 132116 SVRCHS SCC035-132200- /O.NEW.KCHS.SV.W.0050.050513T2116Z-050513T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 600 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DORCHESTER...OR ABOUT 11 MILES EAST OF SAINT GEORGE...MOVING WEST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... DORCHESTER... HARLEYVILLE... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3311 8027 3326 8035 3329 8057 3310 8057 $$ JPC
2 follow-up statements
000 WWUS52 KCHS 132141 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 539 PM EDT FRI MAY 13 2005 SCC035-132200- /O.CON.KCHS.SV.W.0050.000000T0000Z-050513T2200Z/ DORCHESTER- 539 PM EDT FRI MAY 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR DORCHESTER COUNTY... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PREGNALL...OR ABOUT 8 MILES SOUTHEAST OF SAINT GEORGE...MOVING WEST AT 10 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DORCHESTER...HARLEYVILLE AND SAINT GEORGE. IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3311 8036 3324 8039 3325 8063 3309 8063 $$ JPC
000 WWUS52 KCHS 132202 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 602 PM EDT FRI MAY 13 2005 SCC035-132212- /O.EXP.KCHS.SV.W.0050.000000T0000Z-050513T2200Z/ DORCHESTER- 602 PM EDT FRI MAY 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY WILL EXPIRE AT 600 PM EDT... AT 601 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3311 8036 3324 8039 3325 8063 3309 8063 $$ JPC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:31 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 13, 3:31 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 331 PM EDT FRI MAY 13 2005 .SHORT TERM /TONIGHT/...CURRENTLY AT THE SURFACE...1029 MB AREA OF HIGH PRESSURE SLIDING SOUTHEAST OFF THE MID-ATLANTIC COAST. WEAK FRONTAL BOUNDARY CONTINUES TO WASH OUT ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. A FEW SHOWERS HAVE DEVELOPED WITH CONVERGING BOUNDARIES...BUT ACTIVITY HAS BEEN LIMITED DUE TO THE CAP IN PLACE. MAIN SHORT TERM CONCERNS FOR THE OVERNIGHT REVOLVE AROUND PRECIP CHANCE THIS EVENING AND FOG POTENTIAL OVERNIGHT. WILL LIMIT SMALL CHANCE POPS THIS EVENING TO NORTHWEST PORTION OF THE FORECAST AREA...AWAY FROM CAP TO THE SOUTH AND WHERE STABILIZING INFLUENCE OF SEA BREEZE HAS YET TO PUSH THROUGH. WILL MENTION PATCHY FOG ALL AREAS TONIGHT...WITH PLENTY OF LOW LEVEL MOISTURE AS INDICATED BY MODEL SOUNDINGS AND TIME SECTIONS. LOOKS LIKE FOG WONT BE AS EXTENSIVE AS LAST NIGHT WITH GEOSTROPHIC WINDS A BIT STRONGER (5-10 KT) AND SCATTERED CLOUD COVER. SATURDAY...HIGH PRESSURE CONTINUES TO SLIDE SOUTHEAST INTO THE ATLANTIC...WITH RETURN FLOW BECOMING ESTABLISHED. MODEL SOUNDINGS INDICATING UP TO 2000 J/KG OF CAPE IN THE AFTERNOON...HOWEVER...WEAK CAPPING INVERSION STILL IN PLACE AROUND 650 MB. WILL LEAVE FORECAST DRY AT THIS POINT AS H5 RIDGE AND CAP SEEMS TO BE A BIT STRONGER THAN THE MODELS ARE INDICATING BASED ON LIMITED CONVECTION THIS AFTERNOON. ALSO...LACK OF ANY SIGNIFICANT FOCUSING MECHANISM BESIDE CONVERGING WINDS ALONG SEA BREEZE...EXPECTED TO KEEP CONVECTION FROM DEVELOPING. SATURDAY NIGHT...WINDS SHOULD BEGIN TO SLOWLY SHIFT TO THE SOUTH AND SOUTHWEST OVERNIGHT IN ADVANCE OF THE APPROACHING COLD FRONT FOR SUNDAY. BEST DYNAMICS REMAIN WELL WEST OF THE AREA...SO WILL KEEP THE FORECAST DRY. && .LONG TERM /SUN THRU FRI/...STILL SOME MODEL DIFFERENCES WITH TIMING OF COLD FROPA SUN NIGHT/MON MORNING. GENERALLY STUCK WITH THE GFS/UKMET SOLUTIONS OVER THE SLOWER NAM AS PER HPC. DRY WEATHER WITH SLOWLY MODERATING TEMPS FOR MID WEEK WITH WEAK HIGH PRES DOMINATING THE WX. WEAK PRES GRAD TO ALLOW FOR ACTIVE AFTN SEA BREEZES HELPING TO KEEP COASTAL TEMPS COOLER. TEMPS AND MOISTURE INCREASE THU AS RETURN FLOW SETS UP AS HIGH SHIFTS OFFSHORE. A FEW WEAK SYSTEMS DROPPING TOWARD THE CAROLINAS FOR LATE WEEK WARRANT SLGT CHC POPS THU-FRI. && .MARINE...HIGH PRESSURE WILL CONTINUE BUILD ESE INTO THE ATLANTIC TONIGHT...WITH LIGHT EASTERLY WINDS (10 KT OR LESS) EXPECTED. RETURN FLOW BEGINS TO ESTABLISH ITSELF SATURDAY AS HIGH PRESSURE SHIFTS FURTHER OUT TO SEA. WINDS SHOULD VEER AROUND TO THE SE DURING THE DAY AND BEGIN TO INCREASE INTO THE 10 TO 15 KT RANGE IN THE AFTERNOON. EXPECT SEAS TO RESPOND IN THE AFTERNOON...BUILDING INTO THE 2 TO 3 FT RANGE. SATURDAY NIGHT WINDS VEER TO THE SOUTH AS COLD FRONT BEGINS TO APPROACH THE AREA FROM THE WEST. SHOULD BE A BIT OF A SURGE OF STRONGER WINDS IN ADVANCE OF THIS COLD FRONT...SO EXPECT WINDS TO INCREASE TO AROUND 15 KT...AND SEAS TO BUILD INTO THE 2 TO 4 FT RANGE ACROSS THE COASTAL WATERS...AND 3 TO 5 FT ACROSS THE OUTER GA WATERS. WINDS INCREASE SUN AS PRES GRAD TIGHTENS A BIT AHEAD OF COLD FRONT MOVING IN FROM THE W AS WELL AS FROM AFTN SEA BREEZE CIRCULATION. FROPA EXPECTED SUN NIGHT. HIGH PRES QUICKLY MOVING IN BEHIND THE FRONT PROVIDING TRANQUIL CONDITIONS THROUGH WED. SEAS NEAR 5 FT POSSIBLE FOR THE OUTER GA WATERS SUN AHEAD OF COLD FRONT AND THEN SHOULD REMAIN AOB 3-4 FT THROUGH MID WEEK WITH WEAK HIGH PRES IN CONTROL. && .AVIATION...SEA BREEZE CONTINUES TO SLOWLY SHIFT INLAND...WITH VIS SAT IMAGERY INDICATING CB FORMING ALONG SEA BREEZE FRONT. SEA BREEZE HAS PUSHED THROUGH BOTH TERMINALS HOWEVER...SO NO CONVECTION IS ANTICIPATED FOR THE REST OF THE DAY. WINDS WILL DECREASE QUICKLY AFTER SUNSET AND BECOME LIGHT AND VARIABLE OR CALM OVERNIGHT. MODELS HINTING AT SOME LOW CIGS OVERNIGHT AT BOTH TERMINALS. COULD SEE THIS HAPPENING WITH EXTENDED PERIOD OF EASTERLY FLOW ON SOUTHERN PERIPHERY OF HIGH PRESSURE...HELPING TO ADVECT MOISTURE AND HIGHER DEWPOINT AIR FROM THE GULF STREAM OVER THE COOLER COASTAL WATERS. CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE CIGS IN 18Z TAFS...BUT WILL NEED TO BE MONITORED BY LATER SHIFTS. EXPECT SOME PATCHY FOG TO DEVELOP OVERNIGHT...AND WILL HIT FOG MENTION A BIT HARDER AT THE SAV TERMINAL THAN THE CHS TERMINAL. NOT ANTICIPATING DENSE FOG TO DEVELOP AS HAS BEEN THE CAST THE PAST COUPLE OF NIGHTS...WITH A BIT STRONGER GEOSTROPHIC WINDS (5-10 KT) AND SOME SCATTERED CLOUD COVER. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRJ/RB
Hazardous weather outlook, May 13, 10:35 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1035 AM EDT FRI MAY 13 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1035 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 13, 3:44 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 344 PM EDT FRI MAY 13 2005 SCZ044-132015- DORCHESTER- 344 PM EDT FRI MAY 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 415 PM EDT... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CLUBHOUSE CROSSROADS...OR ABOUT 11 MILES SOUTHWEST OF SUMMERVILLE...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CLUBHOUSE CROSSROADS AND GETTYSVILLE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED. JPC
Local storm report, May 13, 4:20 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL GIVHANS 33.01N 80.34W
05/13/2005 0.50 INCH DORCHESTER SC TRAINED SPOTTER
PEA TO DIME SIZE HAIL ALONG THE EDISTO RIVER.
&&
24Special weather statement, May 13, 5:03 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 503 PM EDT FRI MAY 13 2005 SCZ044-132200- DORCHESTER- 503 PM EDT FRI MAY 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 600 PM EDT... AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF DORCHESTER...OR ABOUT 12 MILES EAST OF SAINT GEORGE...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PRINGLETOWN... DORCHESTER...HARLEYVILLE...GIANT...PREGNALL...BYRD...ROSINVILLE... SAINT GEORGE...REEVESVILLE AND OLD SAINT GEORGE THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED. JPC
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.